A new study published in the British medical journal BMJ shows that there may be a concerning link between asthma and what could be a life-threatening sensitivity to aspirin. Dr. Christine Jenkins at the Royal Prince Alfred Hospital in Sydney, Australia led the research.
The researchers looked at 21 previous studies that recorded data about asthma sufferers and found that one in five asthma sufferers had a complication known as aspirin induced asthma syndrome. For children, the rate was lower, with one in 20 having the complication.
Most of these patients were also sensitive to over the counter, non-steroidal anti-inflammatory drugs, or NSAIDs. Ibuprofen (Advil) and Naproxen (Aleve) are common NSAIDs. Only seven percent of those with the aspirin sensitivity were sensitive to acetaminophen (Tylenol.)
It is suggested that asthma sufferers also have allergy testing done, to rule out possible complications and help understand what allergens might trigger asthma attacks. If sensitivity to aspirin is found, it is important to pay close attention to over the counter medications, as a large percentage of common cold and cough medications contain NSAIDs as ingredients.
Ramie Tritt, M.D., President, Atlanta ENT